Minnesota, 2010

Winter Weather in Minnesota, May 7 to 8, 2010

May 7 to 8, 2010 · NWS DLH · 5 events in 5 counties and zones

A late season snow of four to eight inches wreaked havoc on northeastern Minnesota roads. An ambulance struck a vehicle on Highway 2 near Brookston and flipped over a guardrail, killing the patient and injuring two others.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A late season snow of four to eight inches wreaked havoc on northeastern Minnesota roads. An ambulance struck a vehicle on Highway 2 near Brookston and flipped over a guardrail, killing the patient and injuring two others. Much of the snow melted as it fell, but there were times when the snow depth was 2 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 7, 5:38 PM CST, 22 minutes earlier.

Area forecast discussion, May 7, 5:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
638 PM CDT FRI MAY 7 2010

.AVIATION.../0Z TAF ISSUANCE/

BESIDES THE MVFR CIGS AT INL...IFR CONDITIONS WILL CONTINUE
THROUGH THE EVENING WITH -SN. SNOW WILL GRADUALLY END FROM WEST TO
EAST OVERNIGHT. CIGS GO ABOVE MVFR BY MID MORNING ACROSS ALL
AERODROMES SATURDAY. WINDS WILL ALSO GUST OUT OF THE NW AROUND 25
KTS BEGINNING AT THAT TIME.

.PREV DISCUSSION... /ISSUED 318 PM CDT FRI MAY 7 2010/

DISCUSSION...STRONG UPPER LEVEL LOW MOVING THROUGH THE EASTERN
DAKOTAS INTO WESTERN MN THIS AFTERNOON. NE FLOW OVER LAKE
SUPERIOR PROVIDING SOME LOCALIZED ENHANCEMENT ALONG THE PERIPHERY
OF THE LAKE. SOME COOP LOCATIONS HAVE REPORTED 1 INCH SNOW
AMOUNTS. SEE THE LATEST LSR FOR DETAILS. H85 FRONTOGENESIS MAX HAS
BEEN FAIRLY STATIONARY OVER THE FA SINCE ABOUT 14-15Z THIS MORNING
WHICH HAS LED TO GREATER POTENTIAL FOR SNOW. LOWER PCPN TOTALS
NEAR THE INTERNATIONAL BORDER WHERE DRIER AIR HAS PREVAILED.

UPPER LOW WILL CONTINUE ACROSS THE FA THIS EVENING AND EXIT BY 12Z.
EXPECT THE SN TO CONTINUE TONIGHT AS A RESULT. ACCUMULATIONS WILL BE
LIGHT WITH 1 TO 3 INCHES ACROSS THE SOUTHERN HALF OF THE
FA...GENERALLY SOUTH OF U.S. HIGHWAY 2 IN MN AND WI. LESSER AMOUNTS
FURTHER NORTH. THE SNOW WILL GRADUALLY DIMINISH OVERNIGHT IN NE MN
AND LINGER IN EASTERN TIER OF NW WI FA THROUGH SATURDAY MORNING.

SFC RIDGING MOVES OVER THE FA BY SATURDAY AFTERNOON WITH A CLEARING
TREND. HAVE ADJUSTED THE MENTION OF FROST ACROSS THE SOUTHERN FA
SATURDAY NIGHT WITH RIDGE AXIS OVERHEAD AND COOL MIN TEMPS FORECAST.
DRY CONDITIONS WILL PREVAIL UNTIL MONDAY. MODEL DIFFERENCES AT THIS
POINT AN LOW CONFIDENCE IN ADJUSTING POPS/WX. MAINTAINED STATUS QUO.

EXTENDED...MONDAY NIGHT THROUGH FRIDAY.
THE MEDIUM RANGE MODELS ARE COMING INTO BETTER AGREEMENT FOR THE
SYSTEM THAT IS PROGGED TO AFFECT OUR FCST AREA EARLY NEXT WEEK. BOTH
THE GFS AND ECMWF NOW SPREAD RAIN ACROSS OUR FCST AREA STARTING
MONDAY NIGHT AND LASTING THROUGH TUESDAY NIGHT. BY WEDNESDAY...THE
PRECIP SHOULD DISSIPATE TO SCATTERED SHOWERS FIRST ACROSS OUR MN
ZONES AND THEN ACROSS NWRN WI. THE TWO MODELS THEN DIVERGE ONCE MORE
ON THURSDAY AND FRIDAY WITH A SYSTEM MOVING ACROSS THE MIDWEST. THE
ECMWF SHOWS A MORE VIGOROUS AND ORGANIZED LOW LIFTING NEWD ACROSS
THE UPPER MIDWEST WITH A GOOD CHANCE OF PRECIP TO THE
NORTHLAND...WHILE THE GFS HAS A WEAKER OPEN WAVE AND KEEPS IT TO OUR
SOUTH. AS A RESULT...HAVE KEPT POPS LOW FOR LATE IN THE EXTENDED
FORECAST. TEMPERATURES WILL BE SEASONABLY COOL THROUGH THE LONG
TERM...ESPECIALLY NEAR LAKE SUPERIOR DUE TO PERSISTENT EASTERLY
FLOW.

AVIATION.../18Z TAF ISSUANCE/
A LOW PRESSURE SYSTEM LIFTING NEWD ACROSS THE UPPER MIDWEST HAS
BROUGHT CLOUD COVER AND PRECIPITATION TO OUR FORECAST AREA TODAY.
THE PRECIP HAS BEEN MAINLY RAIN ACROSS NWRN WI AND SRN PINE
COUNTY...WHILE FARTHER NORTH AND WEST...MOST OF THE PRECIP IS IN
THE FORM OF SNOW. WE EXPECT THE PRECIPITATION TO CONTINUE THROUGH
TONIGHT...CHANGING OVER TO ALL SNOW BY MIDNIGHT FOR MOST IF NOT
ALL AREAS. IFR/MVFR CIGS AND VSBYS ARE EXPECTED WITH THE SNOW...AS
WELL AS STRONG NE WINDS NEAR LAKE SUPERIOR. THE PRECIPITATION WILL
BEGIN TO END FROM THE WEST TONIGHT AND END ACROSS OUR ERN ZONES
SATURDAY MORNING.

&&

.POINT TEMPS/POPS...
DLH  30  46  30  52 /  80  10   0   0
INL  25  48  24  57 /  10  10   0   0
BRD  32  49  30  57 /  90  10   0   0
HYR  27  47  22  57 /  90  10   0   0
ASX  31  43  27  56 /  90  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 4 PM CDT SATURDAY FOR LSZ121-146>148.

     SMALL CRAFT ADVISORY UNTIL 10 AM CDT SATURDAY FOR LSZ144-145.

     SMALL CRAFT ADVISORY UNTIL 4 AM CDT SATURDAY FOR LSZ140>143.

&&

SHORT TERM...DAP
AVIATION...KK
Hazardous weather outlook, May 7, 5:10 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
610 PM CDT FRI MAY 7 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
610 PM CDT FRI MAY 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

TWO TO FOUR INCHES OF HEAVY...WET SNOW IS EXPECTED ACROSS THE
NORTHLAND THROUGH TONIGHT. ROADS COULD BECOME SLICK ACROSS THE
AREA TONIGHT AS NIGHTTIME TEMPERATURES GRADUALLY FALL. SEE THE
LATEST SPECIAL WEATHER STATEMENT ISSUED BY THE DULUTH NWS OFFICE
FOR DETAILS.

PATCHY FROST IS POSSIBLE LATE SATURDAY NIGHT AND EARLY SUNDAY
MORNING AS TEMPERATURES FALL INTO THE UPPER 20S. GARDENERS SHOULD
BE PREPARED TO COVER SENSITIVE PLANTS OR BRING THEM INDOORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT
SNOWFALL SPOTTERS ARE REMINDED TO CALL THEIR SNOWFALL TOTALS INTO
THE NATIONAL WEATHER SERVICE OFFICE.

LSZ121-140>148-081030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
610 PM CDT FRI MAY 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

STRONG NORTHEAST WINDS WILL CONTINUE TO BRING HIGH WAVES TO WESTERN
LAKE SUPERIOR OVERNIGHT. WAVES OF UP TO 10 FEET WILL BE POSSIBLE...AND
HAVE PROMPTED THE ISSUANCE OF A SMALL CRAFT ADVISORY FOR ALL OF
THE MINNESOTA AND WISCONSIN NEARSHORE WATERS. PLEASE CONSULT THE
LATEST MARINE FORECAST FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SMALL CRAFT ADVISORY WILL CONTINUE THROUGH SATURDAY AFTERNOON
FOR PORTIONS OF THE SOUTH SHORE OF LAKE SUPERIOR. THE SMALL CRAFT
ADVISORY WILL CONTINUE THROUGH SATURDAY MORNING FOR THE PORTION OF
WESTERN LAKE SUPERIOR FROM TWO HARBORS...TO DULUTH...TO PORT WING.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, May 7, 3:44 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
444 PM CDT FRI MAY 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     SNOW             SAGINAW                 46.86N 92.44W
05/07/2010  M1.0 INCH        ST. LOUIS          MN   TRAINED SPOTTER

            STILL SNOWING.

&&

KK
Local storm report, May 7, 4:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
537 PM CDT FRI MAY 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     SNOW             HIBBING                 47.40N 92.95W
05/07/2010  M2.8 INCH        ST. LOUIS          MN   TRAINED SPOTTER

            STILL SNOWING.

&&

KK
Local storm report, May 7, 4:38 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
538 PM CDT FRI MAY 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     SNOW             GILE                    46.43N 90.23W
05/07/2010  M0.5 INCH        IRON               WI   TRAINED SPOTTER

            STILL SNOWING.

&&

KK
Local storm report, May 7, 4:40 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT FRI MAY 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     SNOW             4 S SAWYER              46.61N 92.63W
05/07/2010  M2.3 INCH        CARLTON            MN   TRAINED SPOTTER

            STILL SNOWING.

&&

KK
Local storm report, May 7, 4:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
553 PM CDT FRI MAY 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             EMILY                   46.76N 93.96W
05/07/2010  M0.5 INCH        CROW WING          MN   TRAINED SPOTTER

0115 PM     SNOW             HIBBING                 47.40N 92.95W
05/07/2010  M1.0 INCH        ST. LOUIS          MN   TRAINED SPOTTER

0243 PM     SNOW             15 N GRAND RAPIDS       47.45N 93.52W
05/07/2010  M2.0 INCH        ITASCA             MN   TRAINED SPOTTER

            2 INCHES STORM TOTAL...1 INCH SINCE 1PM

0305 PM     SNOW             4 S BRUNO               46.22N 92.67W
05/07/2010  M0.6 INCH        PINE               MN   CO-OP OBSERVER

0400 PM     SNOW             DULUTH                  46.78N 92.12W
05/07/2010  M0.7 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

            NATIONAL WEATHER SERVICE OFFICE

0442 PM     SNOW             SAGINAW                 46.86N 92.44W
05/07/2010  M1.0 INCH        ST. LOUIS          MN   TRAINED SPOTTER

            STILL SNOWING.

0501 PM     SNOW             HIBBING                 47.40N 92.95W
05/07/2010  M2.8 INCH        ST. LOUIS          MN   TRAINED SPOTTER

            STILL SNOWING.

0530 PM     SNOW             GILE                    46.43N 90.23W
05/07/2010  M0.5 INCH        IRON               WI   TRAINED SPOTTER

            STILL SNOWING.

0535 PM     SNOW             4 S SAWYER              46.61N 92.63W
05/07/2010  M2.3 INCH        CARLTON            MN   TRAINED SPOTTER

            STILL SNOWING.

&&

KK
Special weather statement, May 7, 5:05 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
605 PM CDT FRI MAY 7 2010

MNZ018>020-025-026-033>038-WIZ001>004-006>009-080230-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
NORTHERN CASS-SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-
NORTHERN AITKIN-SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-
DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...BIGFORK...HIBBING...TWO HARBORS...
WALKER...GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...
AITKIN...DULUTH...CLOQUET...HINCKLEY...SUPERIOR...WASHBURN...
ASHLAND...HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
605 PM CDT FRI MAY 7 2010

...ACCUMULATING SNOWFALL TO MAKE ROADS SLICK TONIGHT...

SNOW WILL CONTINUE TO ACCUMULATE THROUGH THE EVENING...BUT WILL
GRADUALLY DIMINISH DURING THE EARLY MORNING HOURS. AS TEMPERATURES
BEGIN TO FALL OVERNIGHT...AREA ROADS COULD BECOME A BIT SLICK.
ROADWAY TEMPERATURES ARE STILL JUST ABOVE FREEZING...ACCORDING TO
THE MINNESOTA DEPARTMENT OF TRANSPORTATION...BUT WITH NIGHTTIME
APPROACHING...BE PREPARED FOR SOME SLIPPERY DRIVING CONDITIONS.
ROADWAY SURFACES MAY BE DECEPTIVELY SLIPPERY.

TOTAL SNOWFALL IS EXPECTED TO RANGE FROM 2 TO 4 INCHES ACROSS MUCH
OF THE REGION...NAMELY FROM THE IRON RANGE...SOUTHWARD INTO THE
BRAINERD LAKES...THE TWIN PORTS...EAST CENTRAL MINNESOTA AND
NORTHWESTERN WISCONSIN.

SINCE THE SNOW WILL BE HEAVY AND WET...THERE COULD BE SPORADIC
POWER OUTAGES AS TREE LIMBS MAY BREAK DUE TO THE WEIGHT OF THE
SNOW. IF YOU HAVE PLANS TO TRAVEL ACROSS THE NORTHLAND TONIGHT...BE
SURE TO LISTEN FOR THE LATEST UPDATES CONCERNING THIS UNUSUAL LATE
SEASON SNOWFALL.

DAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Southern St. Louis / Carlton

When
May 7, 6:00 PM CST to May 8, 5:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
Newspaper
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

A late season snow wreaked havoc on northeastern Minnesota roads. An ambulance transporting three people struck another vehicle on Highway 2 near Brookston and flipped over a guardrail around 1930 CDT. One person was killed in the ambulance, and two were injured.

Winter Weather, Northern Itasca

When
May 7, 6:00 PM CST to May 8, 5:00 AM CST
Where
Northern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

A late season snow brought 4 to 8 inches of snow. Much of the snow melted as it fell, although there were times when the snow depth was 3 to 4 inches.

Winter Weather, Central St. Louis

When
May 7, 6:00 PM CST to May 8, 5:00 AM CST
Where
Central St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

A late season snow brought 4 to 8 inches of snow. Much of the snow melted as it fell, although there were times when the snow depth was 3 to 4 inches.

Winter Weather, Northern Cass

When
May 7, 6:00 PM CST to May 8, 5:00 AM CST
Where
Northern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

A late season snow brought 4 to 8 inches of snow. Much of the snow melted as it fell, although there were times when the snow depth was 3 to 4 inches.

Winter Weather, Northern Aitkin

When
May 7, 6:00 PM CST to May 8, 5:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

A late season snow brought 4 to 8 inches of snow. Much of the snow melted as it fell, although there were times when the snow depth was 3 to 4 inches.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Southern St. Louis / Carlton2010-05-07Vehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233827, 237176, 237177, 237178, 237179.